7% and excessive phlegm

Posted by ritapearl @ritapearl, Sep 9 10:26am

I have been using 3% saline for years for bronchitis and MAC.I am adjusting to 7% slowly since I had bleeds in the past.I know the positives of bringing up the phlegm but now it never stops.It is making me weak and I am having trouble gaining weight.It seems one step forward and then back

Interested in more discussions like this? Go to the MAC & Bronchiectasis group.

@ritapearl Hello – I haven't seen you here for a while. Glad you are adjusting to the saline, but yes all the coughing is tough.
Are you currently on or off the antibiotics? What about Arikayce?
Things change so fast for all of us, I never can remember.
Sue

REPLY

I was wondering if I was the only person in the world with the mucus that never ends. I am still spending 5 to 6 hours EVERYDAY doing airway clearance and standing over the bathroom sink and the mucus just keeps on coming. I never seem to get it all out. Twice a day airway clearance with Levalbuterol, followed by 7% saline and sometimes I use 2 vials of 7% one behind the other because of so much think mucus. Percussion Vest and Aerobic and active breathing. I also inhale budesonide when I am not being treated for Oral Thrush. It seems that 3 or 4 consecutive days of budesonide and then bad case of oral thrush, so I stop for about 2 weeks and take the prescription meds, and then try again.
I have explained this to every doctor for the past 2 years and they listen but I don't think they even understand how much it is . Like a faucet not being turned off!!
I am NOT on oxygen at night now AFTER a year of being on it.
I started with CPAP in June. I would have tossed it also if I had kept the same head set and face mask. I changed to a different make and company and now I am able to tolerate the CPAP. No sores on my face and I sleep well at night. It has been a blessing but different head gear and mask made the difference.

REPLY

After years of a lot of mucus for the last couple of months I am drowning in it. I have two pulmonologists and they have eliminated everything they could think of including congestive heart failure. Actually my echo was the best by far of any I have had over the last 20 years.
I have told them time and time again that my problem is not getting it out. It is there ALL the time. The problem is turning off the spigot that is causing all the production. But they don't have anything for that. Especially since they don't know the cause.

REPLY

Could the 7% be causing excess mucus in some over time by irritating the lungs too much?
Just a thought.

Dairy products really create a lot of mucus for me.

REPLY
@sueinmn

@ritapearl Hello – I haven't seen you here for a while. Glad you are adjusting to the saline, but yes all the coughing is tough.
Are you currently on or off the antibiotics? What about Arikayce?
Things change so fast for all of us, I never can remember.
Sue

Jump to this post

I started big three Nov 2021 and lasted two weeks.Could not tolerate it .I am very slowly recovering from a 2 week hospital stay for pneumonia and the flu(did me in).I do airway clearance withAerobica 3 and 7%.Not using vest until I get my strength back.I also need a heart valve replacement.I also use Mucinex.I take a blast of albuterol and wondering if doing it with neb is better.No pressure but your advice is most important to me

REPLY
@ritapearl

I started big three Nov 2021 and lasted two weeks.Could not tolerate it .I am very slowly recovering from a 2 week hospital stay for pneumonia and the flu(did me in).I do airway clearance withAerobica 3 and 7%.Not using vest until I get my strength back.I also need a heart valve replacement.I also use Mucinex.I take a blast of albuterol and wondering if doing it with neb is better.No pressure but your advice is most important to me

Jump to this post

Good morning, I'm glad you are recuperating, and now I understand the mucus – pneumonia used to make me feel like I was drowning in mucus – for weeks and weeks afterwards. Do you feel it is diminishing at all?

When you take your albuterol, are you using a spacer with the inhaler? That gets more of it to your lungs. I find the inhaler just as useful as a neb, as long a my chest isn't feeling "tight" – then I use my neb.

I hope as your lungs heal from the pneumonia the mucus will improve.
Sue

REPLY
@cate123456

Could the 7% be causing excess mucus in some over time by irritating the lungs too much?
Just a thought.

Dairy products really create a lot of mucus for me.

Jump to this post

Yes, I was thinking the same too. I'm using 3% now. I'm stopping all this week to see if nebulizing is causing me more mucus and irritation. I have doubts on dairy products too but doctors say no.

REPLY

A doctor once told me that dairy creates a certain protein that thickens mucus. Some people never bothered by it but the older you get, the more dairy can be a problem.
It really thickens and increases my mucus, but there’s so many good alternatives to dairy now, it’s not that hard to give up.

If excessive mucus is a problem, it might be worth trying to eliminate it for a week or so to see.

REPLY
@sueinmn

Good morning, I'm glad you are recuperating, and now I understand the mucus – pneumonia used to make me feel like I was drowning in mucus – for weeks and weeks afterwards. Do you feel it is diminishing at all?

When you take your albuterol, are you using a spacer with the inhaler? That gets more of it to your lungs. I find the inhaler just as useful as a neb, as long a my chest isn't feeling "tight" – then I use my neb.

I hope as your lungs heal from the pneumonia the mucus will improve.
Sue

Jump to this post

Thanks Sue.I am not familiar with a spacer?My other problem now is shortness of breath,does it go away as pneumonia heals?

REPLY
@ritapearl

Thanks Sue.I am not familiar with a spacer?My other problem now is shortness of breath,does it go away as pneumonia heals?

Jump to this post

A spacer is a chamber that catches the medication and allows you to inhale it slowly, delivering more of it to your lungs. You can ask your doctor for one, or get one from the pharmacist for a few dollars.

Shortness of breath is a symptom of pneumonia, and comes from increased fluid and inflammation in your lungs. If it doesn't improve gradually over a couple weeks, you do need to see the doctor again to see if it is gone.

Are you beginning to feel any better?
Sue

REPLY
@sueinmn

A spacer is a chamber that catches the medication and allows you to inhale it slowly, delivering more of it to your lungs. You can ask your doctor for one, or get one from the pharmacist for a few dollars.

Shortness of breath is a symptom of pneumonia, and comes from increased fluid and inflammation in your lungs. If it doesn't improve gradually over a couple weeks, you do need to see the doctor again to see if it is gone.

Are you beginning to feel any better?
Sue

Jump to this post

Hi Sue
Very slowly I am improving but a ways to go but improvement is encouraging.Before the pneumonia I had no shortness of breath.I am working on my stamina and stability.The Mucinex seems to be helping,but I am not sure about NAC,how can you tell if it helps,
Rita
,

REPLY

I am new to this forum but have been on another in the past. I was diagnosed with MAC 5 years ago after being hospitalized with flu and pneumonia. Treatment with Big 3 followed for 18 months. Bronchitis followed. I have an “incourage” airways clearing device and am in the vest 2x daily. A recent sputum culture shows MAC is back. My question is in regards to the dosage of saline solution. I presently inhale .09 2x daily in conjunction with vest pumping. I had a plentiful amount of disgusting dark phlegm this last weekend. I’ve also had some strains of bright blood. I weak from the deep coughing. Am wondering if .09 is an accepted dosage? I’m also debating whether or not to start treatment once again. I tolerated the Big 3 treatment fairly well but am presently turning 79 in November. Thank you for listening and as others know and newer ones will learn, it is helpful to vent.

REPLY
Please sign in or register to post a reply.
  Request Appointment